Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Raleigh, NC

March 31, 2004Vance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 31, 2004, 4:40 PM EST for Vance County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2004, 4:40 PM EST (21:40 UTC)
Expired
Mar 31, 2004, 5:15 PM EST
In force
35 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS52 KRAH 312140
SVRRAH
NCC181-312215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EST WED MAR 31 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN VANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EST

* AT 439 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM APPROACHING KITTRELL...OR ABOUT 9 MILES 
  SOUTHEAST OF OXFORD...MOVING NORTHEAST AT 20 MPH. PENNY SIZED 
  HAIL IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GILLBURG...SOUTH HENDERSON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL AND VERY HEAVY 
RAIN. GO INSIDE A STURDY SHELTER. 

LAT...LON 3633 7852 3616 7848 3627 7831 3640 7836

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:15 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 31, 1:15 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST WED MAR 31 2004

.DISCUSSION...
OVERALL...COLD CORE CLOSED LOW WILL REMAIN OVER MID ATLC REGION FOR
THE REST OF THE WEEK INTO THE WEEKEND. VORT LOBES WILL CONTINUE TO
ROTATE THROUGH THE BASE OF LOW...THUS TIMING OF ONE OF THESE LOBES
CROSSING THE AREA WILL BE TRICKY. MODELS IN AGREEMENT IN ROTATING
ONE SUCH LOBE THROUGH LATER THIS AFTERNOON AND EVENING (THROUGH
ABOUT 06Z). CLOSE LOW AND VORT LOBES ROTATING AROUND BASE WILL
CONTINUE THROUGH FRIDAY. THIS WILL RESULT IN MOSTLY SCATTERED SHOWER
AND THUNDERSTORM ACTIVITY THROUGH THE PERIOD. TEMPERATURES WILL BE
TRICKY. EXPECT CONSIDERABLE CLOUDINESS THROUGH FRIDAY. THUS
TEMPERATURES REMAIN ON THE COOL SIDE AND MODEL GUIDANCE MAY BE A TAD
WARM. HOWEVER IF AND WHEN BREAKS...TEMPERATURES WILL BE SOMEWHAT
WARMER. FOR NOW GUIDANCE LOOK REASONABLE.

SO FOR TONIGHT FRIDAY...
AS MENTIONED...VORT LOBE ROTATING ACROSS AREA LATER THIS
AFTERNOON/EVENING...LIFTING NORTHEAST ABOUT 06Z. WILL CONTINUE
LIKELY POPS THROUGH ABOUT 06Z...DECREASING TO A CHANCE AFTER
MIDNIGHT...JUST NORTHERN HALF BY DAYBREAK. AIR MASS QUITE UNSTABLE
AS MODIFIED SOUNDING INDICATE LAPSE OVER 6 WITH K-MID
20S...TTOTAL...AROUND 50 AND LI -3. THUS CURRENT BREAKS AND VORT
LOBE APPROACHING WILL INCREASE CHANCE FOR THUNDER ACTIVITY THIS
AFTERNOON INTO THE EVENING.

CONTINUE CHANCE DURING THE DAY THURSDAY...LESSER CHANCE SOUTHERN
SECTIONS MAINLY IN THE AFTERNOON. A LULL THURSDAY EVENING...THEN
ANOTHER LOBE MOVING INTO NORTHERN SECTIONS LATE THURSDAY NIGHT INTO
FRIDAY...CONTINUE CHANCE POPS. WILL KEEP TEMPERATURES ON THE COOL
SIDE. MINOR TWEAKS FROM GOING FORECAST TO ACCOUNT FOR POTENTIAL
BREAKS.

SATURDAY THROUGH WEDNESDAY...
CUTOFF FINALLY PUSHING EAST OF AREA ON SATURDAY BUT PLENTY OF LOW
LEVEL MOISTURE REMAIN. SO EXPECT CONSIDERABLE CLOUD COVER THROUGH
THE WEEKEND. TEMPERATURES REMAIN ON THE COOL SIDE BELOW SEASONAL NORMS.
SYSTEM APPROACHING MID WEEK BRINGING INCREASED MOISTURE. WILL NOT
MENTION ANY PRECIP AT THE MOMENT. INCREASE CLOUDS ON WEDNESDAY

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RA/MLM
Hazardous weather outlook, Mar 31, 5:44 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
544 AM EST WED MAR 31 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-311443-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
544 AM EST WED MAR 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER FROM THESE STORMS.
AT THIS TIME THE MAJOR THREAT APPEARS TO BE HAIL ONE IN DIAMETER OR
LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO POSSIBLE.

ALTHOUGH ALL OF CENTRAL NORTH CAROLINA MAY POTENTIALLY EXPERIENCE
SEVERE WEATHER TODAY...THE MAIN AREA OF CONCERN WILL BE IN THE SOUTH
AND IN THE EAST PARTS EAST OF DURHAM AND ROXBORO...AND MAINLY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE BUT NOT EXPECTED AZT THIS TIME AS
THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS.

In the hours before

Special weather statement, Mar 31, 10:52 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1052 AM EST WED MAR 31 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-312300-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
1052 AM EST WED MAR 31 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
   ...MAINLY CENTRAL AND EASTERN SECTIONS.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING ACROSS CENTRAL NORTH CAROLINA. THERE IS A
SLIGHT RISK THAT A FEW OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY OVER THE CENTRAL AND EASTERN SECTIONS...ALONG
AND EAST OF A LINE FROM ROXBORO TO DURHAM TO SANFORD T0 RAEFORD TO
LAURINBURG. AT THIS TIME...THE MAIN THREAT APPEARS TO BE HAIL ONE IN
DIAMETER OR LESS...ALTHOUGH DAMAGING DOWNBURST WINDS ARE ALSO
POSSIBLE.

SPOTTER ACTIVATION IS POSSIBLE BUT NOT EXPECTED AT THIS TIME AS
THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE NUMEROUS.

RA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.